Alert archive / Texas / Tornado Warnings in 2002

Tornado Warning 19, NWS Fort Worth, TX

December 30, 2002Ellis County, Hill County, Texas

NWS Fort Worth, TX issued this tornado warning at Dec 30, 2002, 1:49 PM CST for Ellis County, Hill County, Texas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 1:49 PM CST (19:49 UTC)
Expired
Dec 30, 2002, 2:15 PM CST
In force
26 min
Issued by
NWS Fort Worth, TX
Area
Whole counties

Counties Ellis County, TX, Hill County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 55 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 2:02 PM CSTTornado F0Italy, TXBrief tornado touchdown near Italy with no damage reported.
Dec 30, 2:05 PM CSTThunderstorm Wind 52 EMilford, TXNumerous reports of large tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 10:55 AM CSTSevere Thunderstorm WatchSPC5 hr
Dec 30, 1:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WFUS54 KFWD 301949
TORFTW
TXC139-217-302015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
148 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  ELLIS COUNTY IN NORTH CENTRAL TEXAS
  HILL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 215 PM CST

* AT 148 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  DEVELOPING TORNADO 5 MILES SOUTHEAST OF ITASCA...MOVING NORTHEAST
  AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ITALY AROUND 215 PM CST
  MAYPEARL AROUND 220 PM CST
  
* OTHER LOCATIONS IN THE WARNING INCLUDE HILLSBORO...HUBBARD AND
  WHITNEY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. AS
A LAST RESORT...LIE FLAT IN A DITCH OR LOW SPOT AND COVER YOUR HEAD.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Dec 30, 12:18 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 30, 12:18 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FLOOD WATCH COORDINATES.
NATIONAL WEATHER SERVICE FORT WORTH TX
1218 PM CST MON DEC 30 2002

NEW MODEL GUIDANCE IN REMARKABLE AGREEMENT WITH UPPER LOW MOVING
SOUTHEAST INTO SOUTHERN TEXAS THROUGH THE EARLY MORNING HOURS
TUESDAY. ASSOCIATED SURFACE LOW AND DRY LINE WILL ALSO MOVE
SOUTHEAST KEEPING NORTH TEXAS IN THE MOIST AIR BEING CIRCULATED
AROUND THE EASTERN/NORTHERN PERIPHERY OF SURFACE LOW.  ETA AND NGM
DEVELOP SIGNIFICANT QPF WITH MAIN VORT LOBE AND WRAP AROUND. THUS
FLOOD WATCH HAS BEEN ISSUED FOR EASTERN TWO-THIRDS OF CWA
PARTICULARLY WHERE SIX-HOUR FLASH FLOOD GUIDANCE VALUES OF LESS THAN
2 INCHES COULD EASILY BE EXCEEDED.

A FEW PEAKS OF SUNSHINE WILL BE POSSIBLE THIS AFTERNOON WHICH
CONCERNS ME A BIT WITH REGARD TO THE SEVERE THREAT. ANY ADDITIONAL
HEATING WILL DESTABILIZE THE BOUNDARY LAYER WHICH WILL ALLOW MORE
SURFACE-BASED CONVECTION.  THIS MAY CERTAINLY INCREASE THE TORNADO
THREAT LATER THIS AFTERNOON.  UNTIL THE BOUNDARY LAYER IS
TAPPED...STORMS SHOULD REMAIN ELEVATED WITH LARGE HAIL THE PRIMARY
THREAT.

ROBBINS

.FWD...
TX...FLOOD WATCH FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR ZONES
TXZ093>095...TXZ103>107...TXZ118>123...TXZ133>135...TXZ144>148...
TXZ157>162...TXZ174>175.
Hazardous weather outlook, Dec 30, 12:35 PM CST, 1 hour 14 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-302230-

HAZARDOUS WEATHER OUTLOOK...UPDATE #2 FOR DAY ONE
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS THE AREA TODAY.  AS THE
LOWER-LEVELS OF THE ATMOSPHERE CONTINUE TO DESTABILIZE...ISOLATED
TORNADOES AND DAMAGING WINDS ARE BECOMING AN INCREASING THREAT OVER
NORTH TEXAS.  HOWEVER...THE PRIMARY THREAT CONTINUES TO BE LARGE HAIL
AND FLASH FLOODING FROM HEAVY RAINFALL.  STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS
RAPIDLY CHANGING WEATHER SITUATION.

OUTSIDE OF THUNDERSTORM AREAS...WINDS WILL BE INCREASING DURING THE DAY
TO BETWEEN 15 AND 25 MPH.  CAUTION IS ADVISED ON AREA LAKES.  IF WINDS
INCREASE A BIT MORE...A WIND ADVISORY MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS NORTH TEXAS THIS AFTERNOON AND
EVENING.

ROBBINS

In the hours before

Local storm report, Dec 30, 12:50 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
150 PM CDT MON DEC 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1152 AM    POOLVILLE                 TX   .75 INCH HAIL
12/30/02   PARKER                         REPORTED BY PUBLIC.

1208 PM    AUBREY                    TX   .75 INCH HAIL
12/30/02   DENTON                         REPORTED BY STORM
                                          SPOTTER.

1218 PM    ALVORD                    TX   .75 INCH HAIL
12/30/02   WISE                           REPORTED BY HAM RADIO
                                          OPERATOR.

1235 PM    THE COLONY                TX   TORNADO
12/30/02   DENTON                         TOUCHDOWN AT LEGACY AND
                                          HWY 121 AT 1230 PM.
                                          PRELIMARY REPORTS
                                          INDICATE SIGNIFIVCANT
                                          WIND DAMAGE. . REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1235 PM    5 S GAINESVILLE           TX   1 INCH HAIL
12/30/02   COOKE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DPS TROOPER.

0115 PM    ALEDO                     TX   WIND DAMAGE
12/30/02   PARKER                         70 MPH WINDS ALONG AND
                                          SOUTH OF I-30 FROM THE
                                          ALEDO AREA EASTWARD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0115 PM    11 WSW FORT WORTH         TX   WIND DAMAGE
12/30/02   TARRANT                        WINDS TO 70 MPH FROM
                                          PARKER COUNTY LINE EAST
                                          TO JUNCTION LOOP 580.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0115 PM    SHERMAN                   TX   .75 INCH HAIL
12/30/02   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0125 PM    THE COLONY                TX   TORNADO
12/30/02   DENTON                         ROOF OFF IN THE COLONY
                                          MAINLY ALONG ALTA OAKS
                                          STREET IN THE
                                          COMMUNITY.  OTHER WIND
                                          DAMAGE REPORTED.

0126 PM    EDGECLIFF VILLAGE         TX   WIND DAMAGE
12/30/02   TARRANT                        ESTIMATED 60 MPH WINDS
                                          IN THE CITY. . REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:25 AM CSTSevere Thunderstorm WarningFWDMontague20 min
Dec 30, 11:25 AM CSTSevere Thunderstorm WarningFWDParker35 min
Dec 30, 11:48 AM CSTSevere Thunderstorm WarningFWDDenton42 min
Dec 30, 12:43 PM CSTTornado WarningFWDCooke, Denton47 min
Dec 30, 12:44 PM CSTTornado WarningFWDCollin31 min
Dec 30, 1:03 PM CSTSevere Thunderstorm WarningFWDParker, Tarrant57 min
Dec 30, 1:09 PM CSTSevere Thunderstorm WarningFWDMills51 min
Dec 30, 1:22 PM CSTSevere Thunderstorm WarningFWDCoryell, Lampasas53 min
Dec 30, 1:44 PM CSTSevere Thunderstorm WarningFWDBosque, Hill46 min
Dec 30, 2:11 PM CSTSevere Thunderstorm WarningFWDCoryell, McLennan64 min
Dec 30, 2:12 PM CSTSevere Thunderstorm WarningFWDDallas48 min
Dec 30, 2:13 PM CSTTornado WarningFWDEllis47 min
Dec 30, 2:19 PM CSTTornado WarningFWDDallas41 min
Dec 30, 2:23 PM CSTSevere Thunderstorm WarningFWDCollin37 min
Dec 30, 2:30 PM CSTSevere Thunderstorm WarningFWDHill, Navarro60 min
Dec 30, 2:36 PM CSTFlash Flood WarningFWDCollin, Dallas84 min
Dec 30, 2:36 PM CSTSevere Thunderstorm WarningFWDBell39 min
Dec 30, 2:57 PM CSTSevere Thunderstorm WarningFWDEllis33 min
Dec 30, 3:28 PM CSTSevere Thunderstorm WarningFWDHenderson, Kaufman, Navarro, Van Zandt62 min
Dec 30, 3:48 PM CSTSevere Thunderstorm WarningFWDBell42 min
Dec 30, 4:16 PM CSTSevere Thunderstorm WarningFWDBell, Falls, Limestone59 min
Dec 30, 4:36 PM CSTSevere Thunderstorm WarningFWDHenderson, Van Zandt39 min
Dec 30, 4:40 PM CSTSevere Thunderstorm WarningFWDMilam65 min
Dec 30, 5:12 PM CSTSevere Thunderstorm WarningFWDMilam33 min
Dec 30, 5:23 PM CSTSevere Thunderstorm WarningFWDFreestone22 min

Nearby

Tornado Warnings in Texas, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.